Existence of nearest points in Banach spaces

Borwein, Jonathan M. and Fitzpatrick, Simon (1989) Existence of nearest points in Banach spaces. Canadian Journal of Mathematics, 61 (4). pp. 702-720.

Full text not available from this repository.


This paper makes a unified development of what the authors know about the existence of nearest points to closed subsets of (real) Banach spaces. Our work is made simpler by the methodical use of subderivatives. The results of Section 3 and Section 7 in particular are, to the best of our knowledge, new. In Section 5 and Section 6 we provide refined proofs of the Lau-Konjagin nearest point characterizations of reflexive Kadec spaces (Theorem 5.11, Theorem 6.6) and give a substantial extension (Theorem 5.12). The main open question is: are nearest points dense in the boundary of every closed subset of every reflexive space? Indeed can a proper closed set in a reflexive space fail to have any nearest points? In Section 7 we show that there are some non-Kadec reflexive spaces in which nearest points are dense in the boundary of every closed set.

Item Type: Article
Depositing User: Mrs Naghmana Tehseen
Date Deposited: 18 Feb 2015 15:56
Last Modified: 18 Feb 2015 15:56

Actions (login required)

View Item